By: Doris Dickson for Diabetes1
Dawn phenomenon is the term used to describe an abnormal early-morning increase in blood sugar normally between 4 a.m. and 8 a.m. It is most pronounced in type 1 diabetics, whose insulin must be injected entirely on a manual basis or with an insulin pump.
What causes dawn phenomenon?
Researchers still do not entirely understand the mechanics of dawn phenomenon. However, there are four primary hypotheses:
· Nocturnal spikes in hormone secretion including growth hormone, cortisol, glucagon and epinephrine
· Reduced utilization of glucose by insulin-dependent tissues, such as muscle tissue
· Overproduction of glucose by the liver
· The deactivation of insulin by the liver
The result is an increase in blood sugar and often insulin resistance in many diabetic patients between approximately 4 and 8 a.m.
What is a rebound (the Somogyi Effect)?
According to the National Institutes of Health, the Somogyi effect is defined as a fasting hyperglycemia that occurs after inducement of nocturnal hypoglycemia by regular insulin.
However, many diabetics experience a blood sugar rebound after a moderate or severe hypoglycemic event, not just those that occur while sleeping. The blood sugar level at which a diabetic experiences a “rebound” varies. Both insulin dependent and some medication dependent diabetics are susceptible to low blood sugar and thus, are susceptible to a blood sugar “rebound.”
Do you have dawn phenomenon?
Insulin-dependent diabetics can determine whether they are experiencing dawn phenomenon by performing basal testing in order to rule out other potential culprits such as:
· The Somogyi effect
· Delayed food digestion
· An improper basal setting or insulin waning
A basal test is frequent glucose testing (e.g. every two hours) while eliminating other variables such as food, bolus insulin injections, stimulants such as caffeine, exercise, etc. After accumulating the data, you will be able to see when or if you start to see an increase in early morning blood sugar attributable to the dawn phenomenon.
You may also observe whether your overnight basal rates are set too high or low. If your blood sugar is high, you may consider an increase in your basal or long-acting insulin. If your blood sugar is low, you may consider a decrease in your basal or long-acting insulin. If you are not completely comfortable with adjusting your insulin doses, you can ask your CDE or doctor for assistance.
Preventing dawn phenomenon
- Add a small amount of NPH to your regimen just before bedtime to correspond to the prospective increased blood sugar.
- Move your long-acting insulin injection from dinner to bedtime.
- Rise early enough in the morning to test your blood sugar and ward off the impending increase by using rapid acting insulin as needed.
- Invest in an insulin pump to enable setting multiple insulin needs in conjunction with daily blood sugar testing.
- Decrease consumption of foods that are known to increase blood sugar (e.g. carbohydrates and caffeine) to reduce insulin needs.
- Exercise to increase insulin sensitivity.
- Eat a small protein snack before going to sleep.
- Discuss an agent such as metformin (to increase insulin sensitivity and reduce glucose release by the liver) with your medical provider.
Dawn phenomenon is a challenge for many diabetics. As with anything related to diabetes, diligent self-management including blood sugar testing continues to be the best means of alleviating the problem. In addition, talk with your medical provider regarding insulin or medication adjustments if necessary.